Thursday, September 1, 2011

Legacy Schering-Plough's Saphris® (Asenapine): New FDA Severe Allergy Warning -- New Adverse Event Warnings On Label

Paging Salmon -- he plainly predicted all of this would come to pass (and about two and a half years ago, to boot!) -- too bad the FDA didn't listen in, more closely. This medication is branded as Sycrest® in Europe. Here's the warning, at, this afternoon -- and a snippet of the text of it (more later, as time permits):

. . . .The U.S. Food and Drug Administration (FDA) is warning the public that serious allergic reactions have been reported with the use of the antipsychotic medication Saphris (asenapine maleate). The Contraindications, Warnings and Precautions, Adverse Reactions, and Patient Counseling Information sections of the Saphris drug label have been revised to include information about this risk and to inform healthcare professionals that Saphris should not be used in patients with a known hypersensitivity to the drug. . . .

Saphris (asenapine maleate) was FDA-approved on August 13, 2009. A search of the AERS database from approval through September 7, 2010 identified 52 cases that reported Type I hypersensitivity reactions associated with Saphris use. Reported signs and symptoms included anaphylaxis, angioedema, hypotension, tachycardia, swollen tongue, dyspnea, wheezing, and rash. Some of the cases reported the occurrence of more than one hypersensitivity reaction following Saphris use. Eight cases reported hypersensitivity reactions after just one dose of Saphris. The reactions reported following one dose included possible angioedema, respiratory distress, and possible anaphylaxis.

Type I hypersensitivity reactions typically require a history of previous exposure to the drug. However, the absence of a known prior exposure does not exclude the reaction, because sensitization may have occurred to a cross-reactive compound in the past even if the patient showed no signs of allergy to the sensitizing product. To date, no specific drug has shown cross-reactivity with Saphris.

Of the 52 cases, 15 reported a resolution of symptoms following Saphris discontinuation, while two of these cases reported a reappearance of symptoms upon reintroduction of Saphris. Nineteen of the cases resulted in hospitalization or emergency room visits, and therapeutic interventions were reported in seven cases.

Although many of the cases have limited information, the findings from the cases are consistent with hypersensitivity reactions, including anaphylaxis, and support a temporal association between the onset of the reactions and Saphris use. . . .

Just as Salmon long ago foretold. . . Sad, actually. Sales of Saphris have been very disappointing, especially if compared to Ex-CEO Fred Hassan's hucksterish boosterism, back in 2008 and 2009. But there's scant news value in that narrative, any longer, right? Right.


Anonymous said...

Acutually hypersensitivity reaction is not one of the safety issues that I had with Saphris. Some of the symptoms of a hypersensitivity reaction the same as symptoms of some of the other problems I identified but it would take more information than is available here to see whether hypersensitivity or one of the other problems is a misattribution, but anaphylaxsis is kind of hard to misattribute.

I do think however that we will eventually be seeing reports of some of the other toxicities I mentioned.


Condor said...

"Good to read of you again, mi compadre!"

You are, of course, right -- I errantly subsumed it as part of this post of yours, from June of 2010. . . . temmors and rashes. . . . Yikes.

I guess no matter how one slices it, this drug will never reach even one one hundreth of what Fred Hassan and Carrie Cox predicted for it, in peak annual sales.


Anonymous said...

This drug was originally from the Organon labs and the Clinical Studies were performed together with Pfizer, who had exclusive rights, after a change in leadership at pfizer the drug went back to Organon and the cooperation ended. Asenapine was long the blockbusterdrug and one of the reasons Hassan wanted Organon and long Asenapine was a protection for Organon, because if Organon was sold, the rights on Asenapine were for Pfizer. But this symptoms should been noticed in the clinical studies???? There has been 10 years of clinical studies and after 1 year of use in patients, you already have 52 suspect cases. But with uncle Fred in command of the majority of the Phase III studies nothing wonders me.